Extreme hair loss and told to reduce levo

Diagnosed hypo in 2006/7 and put on 100mcgm of Levo. Everything fine apart from a couple of blips. Felt thyroidy earlier this year and saw endo who put me on 10mcgm T3 and 75mcgms T4. All was well until last 3 weeks when hair started to fall out big style. Saw GP, told me to have blood test done then stop T3 and go back to 100 Levo only. Blood test results:-

TSH <0.03 (0.27-4.2 mU/L)

Free Thyroxine 15 (12-22 pmol/L)

Free T3 3.73 (3.1-6.8 pmol/L)

Saw another Dr today as hair just breaking off at scalp, sore scalp and red blisters which I've had before. He said he went off TSH (aargh) and that my TSH was too high. I told him I'd always had a suppressed thyroid result and that's what the endo in England had said I should be. He has asked me to reduce to 50mcgs of Levo. If I don't feel better to put it up to 75 and to have a blood test in 6 weeks. I told him that I was not at all happy but I would try it and I defo would find him and come back if I felt worse! I feel so ill but like most on here I have lots of other conditions. Sorry to rattle on but I'm so ill, fed up andfrustrated I just want to go to bed and stay there! Any advice gratefully received.

13 Replies

  • Maggiet, you weren't overmedicated on 75+10. FT3 is low and looks like you need more T3 to me. You could stop T3 for a few weeks to see whether hairloss and scalp irritation are due to a reaction to T3 but it seems unlikely if you had the problem previously. I think your GP should have referred you to a dermatologist. I think it's barking to reduce your T4 to 50mcg to attempt to raise your TSH. Your FT4 and FT3 are low already.

  • Oh thank you so much - you have just written what I was thinking. I feel so despairing - the man has no idea at all. I actually think my hair loss has nothing to do with my thyroid. He has taken photographs to send to my dermatologist to see if he has any ideas. I'm so upset as you can imagine. I KNOW my body and dropping me downto 50mcgm will just kill me.

  • Maggiet, I honestly wouldn't do it. Why should you become ill to satisfy his obsession with TSH? In fact I'd stick with 75mcg and increase T3 to 20mcg and see another GP or change practice.

  • I can't change practice as I live in a small village in Scotland and this is the only practice. I wouldn't have seen this one today, but they are short of GPs and had open access for an hour so you don't get to choose which Dr you see.

  • Oh poor you Maggiet,

    Definately don't drop your dose as the long term damage will take ages to repair and you will just get more and more ill.

    If you have supplies, could you continue on your original dose of T4 & T3 and return to your surgery for more discussion with your original doctor?

    I would emphasise how your endo had said how important T3 is for you (even if you have to tell white lies) and this may put doubts in his mind about his ability to treat you. Then suggesting your hair loss maybe down to too little T3 and T4 may make him a little more reticent to reverse what the endo has prescibed for you. You could even say your endo previously discussed an increase if there were any adverse effects as under medicated symptoms often present the same as over and you know your body is not over medicated.

    You need to be assertive and persistent and if he still won't listen, insist on a referral back to your endo.

    I hope you get this sorted out soon, flower007

  • My goodness! They are so ignorant! Why on earth did he stop your T3? Your FT3 is scrapping along the bottom as it is, no wonder you're losing your hair. He should have increased it not stopped it. Does he not know that hair loss is a hypo symptom? You are very hypo.

    So then the next moron goes and lowers your Levo! Just because your TSH is low and ignores the low Frees. I despair, I really do.

    So, you really need to increase back to 100, and get your T3 back if you can. You need to get your FT3 up to the top of the range to see if that stops your hair falling. There are other things that could cause you to lose your hair, but you need to raise your FT3, anyway.

    So, the other things could be low nutrients, especially iron. Try and get your vitamin D, vitamin B12, folate, iron and ferritin tested. Or, it could be the Levo itself that is causing it. But one step at a time. You need to get on a decent dose of thyroid hormone replacement, first.

    Low TSH with low FT3 and FT4 indicates secondary or central hypothyroidism, which is a pituitary problem rather than a thyroid gland problem. So, suggest your doctor investigates your pituitary, or refers you to an endo. The idiot should have thought of that himself!

  • Thanks grey that's just what I thought too. When he said the TSH level was what he went by I told him that the endo didn't. In fact the endo told me and the docs not to read much into test results as being on T3 could skew things - fat lot of notice the Dr took of that! Surely, my terrible scalp condition and red pustules all over it suggested something else? But I know if I don't drop the Levo he'll just say, 'well, I told you so.' B12 is fine as I have injections, and I had bloods done by the dermatologist and there was nothing wrong with them either. My hair is literally falling out. He couldn't tell me if it would all fall out or not. So fed up.

  • Sorry but you are UNDERMEDICATED not overmedicated and in all probability its levo itself causing the problems

    The only way your list of symptoms stopped in my husband was when he switched to NDT

  • When I saw the endo, one of his opening sentences was 'and there is no way I'm giving you NDT but I will prescribe T3.' Why are they so narrow minded. I bet if they had the same symptoms they'd be yelling from the roof tops for NDT!

  • Of course they would be yelling

    BUT their egos and that of BTA, BTF and RCP are such that they refuse to see the truth

    if you need a link to reasonable NDT source PM me

  • Thank you very much, that is very kind of you. I'll DM you now - if I can work out how to do it!

  • I had serious hairloss on T3. it took NDT to sort it out.

  • Thanks to everyone for your help and advice. After thinking it over I have decided to stay on 100 mgb of Levo and not reduce to the ridiculous 50 which was what the even more ridiculous GP told me to do. I have written a letter to the lead partner of the practice and told him I have now been give 3 different dosages by 3 different doctors and that it is confusing and annoying and is preventing me being at my optimum health. I said that I had written a letter partly because I would get a different doctor and another dosage to 'try'.I have asked them to refer me back to the endo and the dermatologist for them to advise. My hair is still falling out big time and the scalp is very sore with lumps and bumps - some under the skin and some breaking through the skin. I did Google the doc I saw and he became a doc in 1990. Makes you wonder if he has had any further training on thyroid problems since then! Thank you all again.

You may also like...